Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment Failure
Nov 13, 2011

Hi,

I have been Viramune and Truvada forever. I have a small blip of 174. If this turns out to be a failure, I am curious what my options are. I assume Emtriva is the most probable failure. If that is the case, any recommendations what would be a good new drug? I thought I remembered that AZT and Emtriva have mutations that contradict each other. Would it make sense just to add AZT to my mix for a bit? I am not resistant to anything else.

Thanks, Ash

Response from Dr. Young

Hello Ash and thanks for posting.

In the vast majority of cases, a single viral load that's below 400 (after being suppressed "forever") is not an indicator of treatment failure or drug resistance. Indeed, I'd only recommend that the viral load test be repeated in a few weeks (and after a period of optimal adherence and lack of other infection or vaccination). I'd wager you'll find that the 174 test was a viral "blip", and not indicative of resistance or future treatment failure.

If you have a confirmed elevation in viral load (especially if above 1000 copies/ml), then the next step isn't to guess what the resistance pattern is, but rather to get drug resistance testing. Resistance testing is recommended in this circumstance by all national treatment guidelines of Europe and North America. I would certainly not recommend adding AZT to your regimen, just because.

Hope that helps. BY



Previous
should i give another dose of isoniazid
Next
new answer from Argentina please.........

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement